Missouri, 2017

Hail in Missouri, August 18, 2017

August 18, 2017 · NWS EAX · 10 events in 6 counties and zones

Strong thunderstorms formed on the afternoon and evening of August 18. A few of these storms eventually evolved into supercells, bringing large hail up to 2 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Strong thunderstorms formed on the afternoon and evening of August 18. A few of these storms eventually evolved into supercells, bringing large hail up to 2 inches in diameter. These supercells were not long-lived, so the period of hail production was only an hour or two, before the eventually dissipated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 18, 5:20 PM CST, 25 minutes earlier.

Area forecast discussion, Aug 18, 5:20 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
620 PM CDT Fri Aug 18 2017

.Discussion...
Issued at 250 PM CDT FRI AUG 18 2017

GOES-16 visible imagery showing a fair amount of clearing this
afternoon across western Missouri following this morning's weak
shwr activity. Further north, agitated CU is noted just north of
the Iowa border, with this activity occurring directly in advance
of a cold front that is forecast to track south across our region
later this evening. As a result, forecast concerns this afternoon
remain fixed on possible severe storm development as the boundary
tracks south over the region later tonight. Latest SPC meso page
still shows some weak inhibition across our area, however this
will soon be eroded in response to an increase in solar heating.
Aloft, water vapor shows a positively-tilted trough axis tracking
across southern Minnesota and northern Iowa this afternoon, and
near term model guidance supports the idea that deep-layer shear
will continue increasing with time as secondary shortwave energy
dives southeast into eastern Iowa and northeast Missouri through
06z. Biggest caveat to the current forecast is just how far west
developing convection will extend and whether the Metro will be
impacted. For several hours the HRRR suggested the bulk of
activity would remain east, however the latest run has now shifted
west which is in better alignment with the NAMNest and RAP.
Isolated storms initially will be capable of large hail, but
models show activity congealing into a forward propagating MCS
before tracking south into central Missouri by 06z. As this
occurs, the main threats will likely transition more to a straight
line wind concern with gusts in excess of 50 mph possible,
especially east of the KC Metro.

Storm activity to quickly come to an end after midnight with clear
sky development expected during the predawn hours as high
pressure starts building into the area. There may be some fog
development during the predawn hours but the best potential for
such development may be east of the Metro where better rain
chances exist this evening. Despite the passage of a cold front,
southerly flow will return fast enough by Saturday afternoon to
allow temps to warm into the upper 80s to lower 90s across much of
the area. Another MCS is expected Saturday night early Sunday as
a shortwave in developing zonal flow tracks east from the Central
Plains. For now, chance pops appear reasonable until trends become
better established with later model guidance.

Beyond this, fcst guidance remains all over the place as we head
into early next week as several weak disturbances are expected to
impact the lwr Missouri Vly in the aforementioned zonal flow. How
this impacts/impairs viewing the solar eclipse remains up in the
air right now as model solutions remain all over the place (see
eclipse discussion below). What does seem certain is that MCS
activity will be possible across the region Monday morning with
additional convection possible Monday afternoon. Unsettled weather
to continue right through Tuesday with hints that conditions will
start improving by Wednesday following the passage of yet another
cold front. In fact the latter half of next week may be a tad
cool for mid/late August standards as strong high pressure extends
south from the upper Miss Rvr Vly.

&&

.Specifics for the Total Solar Eclipse on August 21st...
Issued at 250 PM CDT FRI AUG 18 2017

Uncertainty still remains with respect to Monday's cloud cover
fcst as models continue to highlight overnight and early morning
convective activity across the Lwr Missouri Vly. As a result,
the prevailing idea that convective debris cloud cover will
remain in the area Monday morning appears likely once again this
afternoon, with additional concern also seen in the form of a
possible northward extending cirrostratus shield from the Southern
Plains into the upper Miss Rvr Vly. Unfortunately there remains
too many variables at play right now to really increase
confidence on where the best viewing potential will be, but
hopefully these questions will start being answered with
additional model runs in the coming days.

&&

.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 619 PM CDT FRI AUG 18 2017

Storms currently moving through the KC area will be short-lived
and should only be impacting the terminals for another hour to two
hours as they move to the southeast. Once the storms pass, VFR
conditions are likely through the forecast with light winds. Will
monitor for potential for light fog late tonight to around sunrise
Saturday. But for now will keep things VFR.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...32
Aviation...CDB
Eclipse...32
Hazardous weather outlook, Aug 18, 4:26 AM CST, 13 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
526 AM CDT Fri Aug 18 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
526 AM CDT Fri Aug 18 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 A cold front will push through Missouri this afternoon creating the
potential for some strong to severe thunderstorms over the area.
These storms are expected to form between KC and St. Joseph in the
late afternoon and travel to the southeast in a line of storms. The
main initial threat will be large hail and damaging winds and will
transition to a more damaging winds around sunset as it progresses
to the south.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 The next chance for storms will be Sunday morning and then again in
Sunday afternoon, these storms are not expected to be severe at this
time. Another round of storms looks to push through Monday night into
Tuesday with heavy rain being the main threat with these storms.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Aug 18, 4:08 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
508 PM CDT FRI AUG 18 2017

KSZ025-103-MOZ020-028-182300-
Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-
508 PM CDT FRI AUG 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEAVENWORTH...
EASTERN ATCHISON...SOUTHERN BUCHANAN AND PLATTE COUNTIES UNTIL 600 PM
CDT...

At 507 PM CDT, Doppler radar was tracking a strong thunderstorm over
Atchison, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Leavenworth, Lansing, Atchison, Platte City, Weston, Gower, Edgerton,
Dearborn, Camden Point, Rushville, Tracy, Lewis And Clark Village,
Farley, De Kalb, Ridgely, Iatan, Fort Leavenworth, Faucett, Stillings
and Beverly.

This includes the following highways...
 Interstate 29 between mile markers 14 and 36.
 Interstate 435 between mile markers 22 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3962 9460 3955 9460 3920 9474 3944 9519
      3962 9520
TIME...MOT...LOC 2207Z 267DEG 25KT 3954 9510

Leighton
Special weather statement, Aug 18, 5:00 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
600 PM CDT FRI AUG 18 2017

MOZ021-028-029-182345-
Platte MO-Clinton MO-Clay MO-
600 PM CDT FRI AUG 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLAY...SOUTHWESTERN
CLINTON AND PLATTE COUNTIES UNTIL 645 PM CDT...

At 558 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Platte City, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kansas City, Liberty, Gladstone, Smithville, Kearney, Parkville,
Platte City, North Kansas City, Riverside, Weatherby Lake, Claycomo,
Pleasant Valley, Lake Waukomis, Trimble, Edgerton, Glenaire, Camden
Point, Ferrelview, Avondale and Platte Woods.

This includes the following highways...
 Interstate 35 in Missouri between mile markers 7 and 28.
 Interstate 29 between mile markers 0 and 26.
 Interstate 635 between mile markers 11 and 12.
 Interstate 435 between mile markers 24 and 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3953 9473 3951 9436 3927 9434 3914 9458
      3916 9460 3916 9461 3933 9491
TIME...MOT...LOC 2258Z 291DEG 24KT 3938 9473

Leighton
Special weather statement, Aug 18, 5:34 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
634 PM CDT FRI AUG 18 2017

MOZ029-030-037-190015-
Ray MO-Jackson MO-Clay MO-
634 PM CDT FRI AUG 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLAY...SOUTHWESTERN RAY
AND NORTHERN JACKSON COUNTIES UNTIL 715 PM CDT...

At 634 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pleasant Valley, or near Claycomo, moving east at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kansas City, Independence, Blue Springs, Liberty, Gladstone, Grain
Valley, Excelsior Springs, Smithville, North Kansas City, Sugar
Creek, Buckner, Claycomo, Courtney, Pleasant Valley, Orrick,
Glenaire, Avondale, Oakview, Sibley and Missouri City.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 19 and 26.
 Interstate 35 in Missouri between mile markers 6 and 23.
 Interstate 29 between mile markers 0 and 2.
 Interstate 435 between mile markers 40 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3929 9404 3914 9404 3913 9406 3914 9411
      3907 9411 3899 9420 3915 9459 3916 9460
      3937 9460
TIME...MOT...LOC 2334Z 289DEG 32KT 3926 9451

Leighton

The radar

The Pleasant Hill radar (KEAX), 68 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Clay

When
August 18, 5:45 PM CST to 5:47 PM CST
Where
Clay County, 2.14 mi SSE of Smithville
Measured
1.5 in hail
Reported by
Public
Coordinates
39.370, -94.570

Hail, Jackson

When
August 18, 5:50 PM CST to 5:51 PM CST
Where
Jackson County, 1.07 mi E of Ripley
Measured
1 in hail
Reported by
Public
Coordinates
39.130, -94.300

Hail, Clinton

When
August 18, 5:51 PM CST to 5:52 PM CST
Where
Clinton County, Lathrop
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.550, -94.330

Hail, Ray

When
August 18, 6:45 PM CST to 6:47 PM CST
Where
Ray County, 2.25 mi WNW of Morton
Measured
1.5 in hail
Reported by
Public
Coordinates
39.330, -93.910

This report was received via social media.

Hail, Lafayette

When
August 18, 7:08 PM CST to 7:12 PM CST
Where
Lafayette County, 0.87 mi SE of Dover
Measured
2 in hail
Reported by
Social Media
Coordinates
39.190, -93.690

Hail, Lafayette

When
August 18, 8:15 PM CST to 8:30 PM CST
Where
Lafayette County, 0.87 mi SE of Higginsville
Measured
1 in hail
Reported by
Public
Coordinates
39.070, -93.720

Dime to quarter sized hail lasted at this location for about 15 minutes, starting at 9:15 PM CDT (8:15 CST).

Hail, Lafayette

When
August 18, 8:15 PM CST to 8:17 PM CST
Where
Lafayette County, 1.07 mi E of Mayview
Measured
1.25 in hail
Reported by
Social Media
Coordinates
39.050, -93.830

Hail, Johnson

When
August 18, 8:33 PM CST to 8:36 PM CST
Where
Johnson County, 2.12 mi SE of Fayetteville
Measured
1.5 in hail
Reported by
Social Media
Coordinates
38.860, -93.740

Hail, Johnson

When
August 18, 8:42 PM CST to 8:43 PM CST
Where
Johnson County, 2.38 mi ESE of Vly City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.858, -93.589

One inch hail was reported near the intersection of 801st and 700th St.

Hail, Johnson

When
August 18, 9:00 PM CST to 9:01 PM CST
Where
Johnson County, 0.54 mi E of Knob Noster
Measured
1 in hail
Reported by
Public
Coordinates
38.770, -93.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718622, 718623, 718624, 718625, 718626, 718627, 718628, 718629, 718630, 718631.